Florida, 2013

Hail in Florida, June 12, 2013

June 12, 2013 · NWS TBW · 2 events in 2 counties and zones

Ample low level moisture and a ridge axis across Florida setup a late afternoon sea breeze collision over southwest Florida late in the afternoon. Some of the storms produced small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Ample low level moisture and a ridge axis across Florida setup a late afternoon sea breeze collision over southwest Florida late in the afternoon. Some of the storms produced small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 12, 3:22 PM EST, 30 minutes earlier.

Area forecast discussion, Jun 12, 3:22 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
422 PM EDT WED JUN 12 2013

.SHORT TERM (TONIGHT-FRIDAY)...
SOME DRIER AIR BEGINNING TO MOVE INTO THE NORTHERN HALF OF THE
AREA WHICH IS LIMITING CONVECTION. HOWEVER...ACROSS SOUTH OF THE
RIDGE AXIS OVER OUR SOUTHERN ZONES THE MOISTURE REMAINS DEEP AND
THIS IS COMBINING WITH THE SEA BREEZE AND OUTFLOW BOUNDARIES TO
CAUSE SCATTERED TO NUMEROUS STORMS. CONVECTION WILL WIND DOWN THIS
EVENING WITH MOSTLY CLEAR TO PARTLY CLOUDY SKIES OVERNIGHT. ON
THURSDAY THE RIDGE AXIS WILL CONTINUE TO DRIFT SOUTH WITH THE
DRIER AIR CONTINUING ACROSS THE NORTHERN HALF OF THE REGION AND
WINDS BECOMING MORE WESTERLY ACROSS THE AREA. THIS WILL LIMIT RAIN
CHANCES TO 20 PERCENT FOR ALL BUT THE SOUTHERN INTERIOR AND
SOUTHWEST ZONES WHERE AM PLANNING ON GOING WITH 30 POPS. THURSDAY
NIGHT INTO FRIDAY THE RIDGE AXIS SINKS INTO THE FLORIDA KEYS WITH
A WEAKENING COLD FRONT DROPPING INTO NORTH FLORIDA AND EVENTUALLY
OUR AREA DURING FRIDAY. MOISTURE WILL REMAIN LIMITED SO HAVE ONLY
GONE WITH SLIGHT CHANCE POPS AT THIS TIME. HIGH TEMPERATURES WILL
CLIMB INTO THE MID 90S OVER INLAND AREAS WITH THE WESTERLY WINDS
OFF THE GULF KEEPING COASTAL AREAS IN THE 80S. OVERNIGHT LOWS WILL
FALL TO AROUND 70 OVER INLAND AREAS AND REMAIN IN THE MID TO UPPER
70S CLOSE TO THE COAST.

.LONG TERM (FRIDAY NIGHT-WEDNESDAY)...
THE LONG TERM PERIOD BEGINS WITH A DECAYING FRONTAL BOUNDARY
ACROSS THE PENINSULA. BY SATURDAY AFTERNOON...SURFACE AND UPPER
LEVEL RIDGING WILL BUILD ACROSS THE REGION. THE SURFACE HIGH WILL
SHIFT EAST THROUGH THE EARLY PART OF NEXT WEEK...WITH THE AXIS
REMAINING NORTH OF THE AREA AND KEEPING EAST TO SOUTHEAST WINDS IN
PLACE WITH A SEA BREEZE FORMING EACH AFTERNOON. BEST RAIN CHANCES
WILL CONTINUE TO BE IN THE AFTERNOON AND EVENING HOURS EACH DAY...
ALTHOUGH SOMEWHAT DRIER AIR WILL BE IN PLACE. TEMPERATURES WILL BE
WITHIN A DEGREE OR TWO OF NORMAL VALUES.

&&

.AVIATION...
MAINLY VFR CONDITIONS WILL PERSIST WITH SCATTERED STORMS AROUND
PGD...FMY AND RSW INTO THE EVENING HOURS.

&&

.MARINE...
SURFACE RIDGE AXIS WILL DRIFT SOUTH INTO THE FLORIDA STRAITS OVER
THE NEXT FEW DAYS WITH AN INCREASING WESTERLY FLOW SETTING UP
THROUGH FRIDAY THEN A MORE LIGHT AND VARIABLE FLOW WILL RETURN
OVER THE WEEKEND. WINDS COULD REACH EXERCISE CAUTION CRITERIA OVER
THE NORTHERN WATERS DURING FRIDAY.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS FOR THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  91  76  90 /  20  10  10  20
FMY  73  91  74  91 /  20  30  20  20
GIF  73  94  73  93 /  20  20  10  20
SRQ  74  89  74  89 /  20  10  10  20
BKV  70  93  71  92 /  10  10  10  20
SPG  78  91  78  90 /  20  10  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE
LONG TERM...05/CARLISLE
AVIATION...63/JILLSON
Hazardous weather outlook, Jun 12, 4:56 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
556 AM EDT WED JUN 12 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-122200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
556 AM EDT WED JUN 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG SEA
BREEZE AND OUTFLOW BOUNDARIES. THE MAIN THREATS WITH THE STRONGER
STORMS WILL INCLUDE HEAVY RAINFALL...FREQUENT LIGHTNING...AND
POSSIBLY SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON.
THE MAIN THREATS WILL CONTINUE TO BE HEAVY RAINFALL...FREQUENT
LIGHTNING...AND POSSIBLY SOME SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CARLISLE

In the hours before

Special weather statement, Jun 12, 2:53 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
353 PM EDT WED JUN 12 2013

FLZ065-122030-
LEE-
353 PM EDT WED JUN 12 2013

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
EXTENDING FROM NEAR LEHIGH ACRES TO ESTERO...MOVING WEST AT 10
MPH...WILL AFFECT LEHIGH ACRES...GATEWAY...SOUTHWEST FLORIDA AIRPORT
AND ESTERO...UNTIL 430 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 123 AND 136.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2658 8200 2666 8156 2645 8156 2634 8183
TIME...MOT...LOC 1952Z 072DEG 9KT 2657 8159
Special weather statement, Jun 12, 3:25 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
425 PM EDT WED JUN 12 2013

FLZ062-122115-
CHARLOTTE-
425 PM EDT WED JUN 12 2013

...STRONG THUNDERSTORMS WILL AFFECT WESTERN CHARLOTTE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS LOCATED NEAR TROPICAL GULF ACRES...OR 6 MILES
SOUTHEAST OF PUNTA GORDA...MOVING SOUTHWEST AT 5 MPH...WILL AFFECT
CHARLOTTE HARBOR...CLEVELAND...PUNTA GORDA AND CHARLOTTE COUNTY
AIRPORT...UNTIL 515 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 158 AND 164.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN
DIAMETER WILL BE POSSIBLE. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2693 8233 2698 8200 2685 8186 2677 8207
      2687 8207 2690 8211 2693 8210 2695 8207
      2695 8209 2691 8214 2692 8217 2678 8214
      2676 8219
TIME...MOT...LOC 2025Z 046DEG 4KT 2685 8201
Special weather statement, Jun 12, 3:33 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
433 PM EDT WED JUN 12 2013

FLZ065-122115-
LEE-
433 PM EDT WED JUN 12 2013

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS LOCATED NEAR GATEWAY...OR 7 MILES SOUTHEAST OF FORT
MYERS...MOVING SOUTH AT 5 MPH...WILL AFFECT TICE...FORT MYERS...PAGE
FIELD AIRPORT AND GATEWAY...UNTIL 515 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 123 AND 143.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN
DIAMETER WILL BE POSSIBLE. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2635 8184 2673 8195 2674 8169 2646 8159
TIME...MOT...LOC 2033Z 022DEG 6KT 2656 8176

The radar

The Tampa radar (KTBW), 134 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lee

When
June 12, 3:52 PM EST to 3:57 PM EST
Where
Lee County, 2.83 mi NNW of Punta Rassa
Measured
0.75 in hail
Reported by
Social Media
Coordinates
26.550, -82.010

A broadcast media member's social media page had a report of penny sized hail in southwest Cape Coral. Time estimated from radar.

Hail, Sarasota

When
June 12, 4:35 PM EST to 4:45 PM EST
Where
Sarasota County, 2.52 mi NW of Hidden River
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
27.334, -82.300

SKYWARN spotter SAR-179 reported nickle sized hail 8 miles east of interstate 75 on Fruitville Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454694, 454697.